Key result
Anticoagulation interruption in AF and active cancer is linked to ~4.6-fold higher thromboembolism risk.
Why the study?
Cancer challenges the continuity of anticoagulation in AF patients, but data on the incidence, reasons, and risks of thromboembolism and major bleeding during treatment interruptions or discontinuation were needed.
Does temporary interruption of anticoagulant treatment increase the risk of thromboembolic and bleeding complications in patients with atrial fibrillation and active cancer?
Cohort (n=1,213)
Yes
Does temporary interruption of anticoagulant treatment increase the risk of thromboembolic and bleeding complications in patients with atrial fibrillation and active cancer?
Interruptions in anticoagulant therapy among cancer patients with AF carry a markedly elevated risk for thromboembolism and major bleeding, highlighting the need for tailored periprocedural management.
May warrant minimizing interruptions in anticoagulated AF-cancer patients; leaves open optimal periprocedural strategies for randomized trials.
BACKGROUND AND AIMS: Cancer provides challenges to the continuity of anticoagulant treatment in patients with atrial fibrillation (AF), e.g. through cancer-related surgery or complications. We aimed to provide data on the incidence and reasons for interrupting and discontinuing anticoagulant treatment in AF patients with cancer and to assess its contribution to the risk of thromboembolism (TE) and major bleeding (MB). METHODS: This retrospective study identified AF patients with cancer in two hospitals between 2012 and 2017. Data on anticoagulant treatment, TE and MB were collected during two-year follow-up. Incidence rates (IR) per 100 patient-years and adjusted hazard ratios (aHR) were obtained for TE and MB occurring during on- and off-anticoagulant treatment, during interruption and after resumption, and after permanent discontinuation. RESULTS: 1213 AF patients with cancer were identified, of which 140 patients permanently discontinued anticoagulants and 426 patients experienced one or more interruptions. Anticoagulation was most often interrupted or discontinued due to cancer-related treatment (n = 441, 62 %), bleeding (n = 129, 18 %) or end of life (n = 36, 5 %). The risk of TE was highest off-anticoagulation and during interruptions, with IRs of 19 (14-25)) and 105 (64-13), and aHRs of 3.1 (1.9-5.0) and 4.6 (2.4-9.0), respectively. Major bleeding risk were not only increased during an interruption, but also in the first 30 days after resumption, with IRs of 33 (12-72) and 30 (17-48), and aHRs of 3.3 (1.1-9.8) and 2.4 (1.2-4.6), respectively. CONCLUSIONS: Interruption of anticoagulation therapy harbors high TE and MB risk in AF patients with cancer. The high incidence rates call for better (periprocedural) anticoagulant management strategies tailored to the cancer setting.
No takes yet. Share an insight, caveat, or question.
Chu et al. (2023) conducted a cohort in Atrial fibrillation and active cancer (n=1,213). Interruption of anticoagulant treatment vs. On-anticoagulant treatment was evaluated on Thromboembolism (aHR 4.6, 95% CI 2.4-9.0). Interruption of anticoagulant treatment in patients with atrial fibrillation and active cancer was associated with a significantly increased risk of thromboembolism (aHR 4.6) compared to on-treatment periods.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: